Idaho, 2012

Wildfire in Idaho, June 4, 2012

June 4, 2012 · NWS PIH · 1 event in 1 county or zone

Three fires which were all man made occurred in Bannock County. One was near the Power County border near West Siphon Road and started on a salvage yard and high winds pushed it through 20 acres of land burning cars, propane tanks.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Three fires which were all man made occurred in Bannock County. One was near the Power County border near West Siphon Road and started on a salvage yard and high winds pushed it through 20 acres of land burning cars, propane tanks. In Chubbuck a fire started between Ward and Laurel Drives and two unoccupied homes were destroyed in the quarter acre fire. It also got into an industrial yard burning a fence and pallets. In Pocatello a brush fire covered 60 acres off of Sunrise Way and Satterfield Drive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 4, 12:42 PM MST, 18 minutes earlier.

Area forecast discussion, Jun 4, 12:42 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
142 PM MDT MON JUN 4 2012

.SHORT TERM...THE PACIFIC LOW PRESSURE TROUGH MOVES INLAND TONIGHT AND
TUESDAY. THE INITIAL LOBE OF ENERGY ROTATES AROUND THROUGH THE
SOUTHEAST AND EAST SIDE OF THE TROUGH TO TOUCH OFF SOME SHOWERS
AND THUNDERSTORMS ON THE WEST SIDE OF GALENA...STANLEY AND CHALLIS
ABOUT 4-10 PM WHILE THE MAIN TROUGH BEGINS TO CROSS SOUTHEAST
IDAHO ABOUT 2 AM TUESDAY. STILL HAVE POTENTIAL FOR AN ISOLATED
SEVERE THUNDERSTORM ON THE WEST SIDE OF CUSTER COUNTY THIS
AFTERNOON...ALTHOUGH MAIN THREAT FOR SEVERE THUNDERSTORMS IS
FURTHER TO THE NORTH. FOR THIS AFTERNOON AND EARLY EVENING...THE
12Z NAM12 BOUNDARY LAYER WINDS ARE UP TO 35 KTS IN THE SOUTH
CENTRAL HIGHLANDS BETWEEN OAKLEY RESERVOIR...MALAD AND SCOUT
MOUNTAIN. THAT WILL MAKE FOR STRONG SOUTH DOWN SLOPE WINDS SOUTH
OF I-84 AND I-86. THIS WAS THE PRIMARY REASON FOR UPDATE THIS
MORNING. WINDS ARE EXPECTED TO BE JUST BE LOW ADVISORY
LEVEL...GUSTS UP TO 40 MPH OVER THE PEAKS AND SADDLE AREAS
FAVORABLE FOR STRONG GUSTS. SOUTH WINDS MAY ALSO GUST TO 35 MPH IN
THE POCATELLO AREA 6 PM TO 2AM JUST AHEAD OF THE SURFACE COLD
FRONT. TUESDAY...PRECIPITATION ADVANCES ACROSS SOUTHEAST IDAHO.
IDAHO FALLS AND POCATELLOP MAY NOT SEE ANY PRECIPITATION UNTIL
LATE AFTERNOON AND EVNEING. SNOW LEVELS DIP LOW ENOUGH FOR 1 TO 4
INCHES AT OR ABOVE 800 FEET...GENERALLY LESS THAN AN INCH DOWN TO
6000 FEET. BY 2 AM WEDNESDAY MORNING THE LOW PRESSURE SYSTEM WILL
HAVE ROTATED NORTHEAST AND ALMOST COMPLETELY OUT OF THIS FORECAST
AREA. WEDNESDAY MORNING...TEMPERATURES IN THE LOWER VALLEYS WILL
BE IN THE LOWER TO MIDDLE 30S...A FREEZE WARNING MAY BE NEEDED. RS

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.  EXPECT LINGERING
PRECIPITATION AS A SYSTEM MOVES NORTH OUT OF THE AREA WEDNESDAY
NIGHT.  BOTH MODELS SHOW AFTERNOON ISOLATED SHOWERS PARTICULARLY
OVER THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS THURSDAY AND TO
A GREATER EXTENT ON FRIDAY.  LOOK FOR INCREASED PRECIPITATION
SATURDAY AHEAD OF AN UPPER LEVEL LOW THAT WILL MOVE OVER OUR
NORTHERN AREAS ON SUNDAY MORNING.  EXPECT ISOLATED TO SCATTERED
PRECIPITATION ON SUNDAY. LOOK FOR BELOW NORMAL TEMPERATURES EARLY IN
THE PERIOD BEFORE BECOMING NEAR NORMAL BY FRIDAY AND SATURDAY.
TEMPERATURES THEN DROP BELOW NORMAL AGAIN ON SUNDAY AND MONDAY. WYATT

&&

.AVIATION...EXPECT SOUTHERLY WINDS TO PICK UP IN THE SNAKE RIVER
PLAIN THIS AFTERNOON AHEAD OF A STRONG COLD FRONT THAT WILL MOVE
THROUGH TONIGHT. LOOK FOR A WEST TO NORTHWEST WIND SHIFT AROUND 3 PM
ACROSS THE AREA WITH COLD FRONT PASSAGE. EXPECT ELEVATED WINDS
THROUGH TOMORROW AFTERNOON.  EXPECT VICINITY SHOWERS IN THE MORNING
WITH SHOWERS ON STATION BY LATE MORNING TO MID AFTERNOON.  EXPECT
VFR CONDITIONS FOR ALL TAF SITES EXCEPT DURING BRIEF MODERATE
SHOWERS ON STATION BRINGING MVFR CONDITIONS TOMORROW AFTERNOON
PARTICULARLY FOR KSUN.  WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 4, 3:16 AM MST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
416 AM MDT MON JUN 4 2012

IDZ017>025-031-032-051200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
416 AM MDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS THIS AFTERNOON AND EVENING ARE EXPECTED OVER THE
HIGHLANDS OF SOUTHERN IDAHO AND IN THE CENTRAL IDAHO MOUNTAINS.
EXPECT HAIL AND GUSTS TO 50 MPH TO BE POSSIBLE IN THE CENTRAL
IDAHO MOUNTAINS DURING THAT TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A POWERFUL STORM FRONT IS EXPECTED TO SWEEP THROUGH CENTRAL AND
EASTERN IDAHO TUESDAY MORNING. STRONG WIND...SNOW ACCUMULATION AT
HIGH ELEVATIONS...AND VERY COLD TEMPERATURES ARE EXPECTED TO
DEVELOP FOR TUESDAY...LASTING THROUGH WEDNESDAY NIGHT. AFTER SOME
WARMING...ANOTHER STORM COULD COME AS EARLY AS SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Snake River Plain

When
June 4, 1:00 PM MST to 8:00 PM MST
Where
Lower Snake River Plain forecast zone
Property damage
$50,000
Reported by
Park/Forest Service

Three fires which were all man made occurred in Bannock County. One was near the Power County border near West Siphon Road and started on a salvage yard and high winds pushed it through 20 acres of land burning cars, propane tanks. In Chubbuck a fire started between Ward and Laurel Drives and two unoccupied homes were destroyed in the quarter acre fire. It also got into an industrial yard burning a fence and pallets. In Pocatello a brush fire covered 60 acres off of Sunrise Way and Satterfield Drive. The fire cost fire departments $25,000 and Bannock County was declared a disaster area at 6 pm MDT.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394482.